It is tragic to read about the death of Jack Bowlby, at just 16 years old. He was reportedly found, with a belt around his neck last October, at his room at Cheltenham College. The Coroner recorded an open verdict and found the evidence insufficient to rule that Jack had taken his own life or that his death was caused by a drug that he had been taking.

At the Inquest, the Coroner was told that Jack had been taking Roaccutane, which is licensed for the treatment of Acne. There have long been concerns reported about an association between Roaccutane and suicide and this firm has acted in other Inquests relating to its use. For example, see the recent Telegraph article.

Online guides to Roaccutane includes the warning of a “rare” side effect of Roaccutane, to the effect that 1 in 10,000 people who take it have suicidal thoughts, behavioural problems including: aggression, feeling anxious, mood changes, depression or psychosis or psychotic like behaviour. The press have reported 43 suicides of patients who have been taking Roaccutane (or the like) since 1963. In Jack’s case, the sequence of events was reported as:

  • December 2011 – Jack starts taking Roaccutane, at a dose of 40mg
  • Jan 2012 – Roaccutane dose increased to 60mg.
  • Two weeks later – Jack complains of “very bad thoughts”
  • Jack is taken out of school for a few days and the dose was reduced but Dr Milne, his dermatologist, was not notified
  • Jack returned to school and completed his GCSEs and was not reported to be depressed
  • Jack is reported to have stopped taking the drug in around June 2012
  • 1 October, Jack asked to take Roaccutane again
  • 11 October, Jack takes the first tablet
  • 12 October, Jack’s death

The manufacturers, Roche, deny that there is any “causal” link between this drug and suicide. However, evidence before the Coroner about the specific of Jack’s case was given by Dr Graham Mould, consultant pharmaceutical forensic toxicologist. He said that all users of the drug should be monitored closely after stopping the drug. He said that “There is a risk factor period for people who take Roaccutane for about a year. The recommendation is you should continue to monitor the patient for a 12 month period. The risk factor tends to peak however about six months after stopping the drug”.

There is of course a wide gulf between a 1 in 10,000 risk of suicidal thoughts and a definitive conclusion that, in a given case, it is the drug that has caused a death. Nonetheless, the expert toxicologist in this case gave evidence in support of the burden of proof in a civil litigation being satisfied by the facts of the case. He said "On the balance of probabilities it is possible that the drug was an issue in Jack's death," he told the inquest. "I have asked myself 'if he hadn't have taken Roaccutane over the last six months would he have taken his own life?' And I suppose I have to say that probably not.

Whilst reaching an open verdict, the Coroner called for independent schools to implement a 'vulnerable students and suicide policy' to prevent "pupils in crisis" from taking their own lives while living away from home. The questions about the contribution of Roaccutane to this young man’s death are likely to continue.